Alert archive / New Jersey / Special Weather Statements in 2020
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Feb 29, 2020, 12:50 PM EST for Warren County, New Jersey. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 29, 2020, 12:50 PM EST (17:50 UTC)
- Expired
- Feb 29, 2020, 1:15 PM EST
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
County Warren County, NJ
The radar
The Philadelphia radar (KDIX), 118 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
931
WWUS81 KPHI 291750
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
1250 PM EST Sat Feb 29 2020
NJZ001-007-008-291815-
Morris-Sussex-Warren-
1250 PM EST Sat Feb 29 2020
...A HEAVY SNOW SHOWER WILL AFFECT WEST CENTRAL MORRIS...SOUTH
CENTRAL SUSSEX AND NORTHERN WARREN COUNTIES...
At 1249 PM EST, a heavy snow shower was located over Blairstown, or
14 miles southwest of Newton, moving east at 30 mph.
Locations impacted include...
Hopatcong, Hackettstown, Blairstown, Stanhope, Netcong, Hope,
Andover, Great Meadows-Vienna, Allamuchy-Panther Valley, Greendell,
Columbia, Budd Lake, Beatyestown, Long Valley and Beattyestown.
This includes Interstate 80 in New Jersey between mile markers 4 and
26.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4098 7466 4075 7481 4093 7510 4095 7511
4102 7508
TIME...MOT...LOC 1749Z 290DEG 24KT 4095 7500
$$
StaarmannWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Feb 29, 9:26 AM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Feb 29, 9:26 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
926 AM EST Sat Feb 29 2020
.SYNOPSIS...
An upper level trough over New England will slowly push to the north
as east as high pressure builds through the weekend. High pressure
crests Sunday and begins to slide offshore as low pressure makes a
return by mid week. A series of weak disturbances will slide along a
stalled frontal boundary keeping for forecast pattern rather
unsettled next week. A coastal low could affect the region late next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
920 AM Update...The main concern we are monitoring for the very
near term is a band of snow showers and squalls over NE PA.
Currently this line is closing in on the Scranton area so still
north of our northern zones. However as this band has moved
south it has a history of producing visibilities in the quarter
to half mile range and doesn't show any signs of weakening. For
this reason we've further raised POPs as it looks like this band
should be making it into the southern Poconos by late this
morning. And given these recent trends, we've added the mention
of possible snow squalls here as well to the gridded forecast.
6:30am update: no significant changes made besides adjusting
temperatures down across the Pine Barrens. Mid-level clouds are
beginning to work their way into SE Pennsylvania and will
continue to filter across the CWA through the morning hours.
Original Discussion...Overall, a similar day is in store
compared to Friday with the chance for scattered flurries and
brief snow showers as a secondary shortwave trough pivots
southeastward through the longwave mid-level trough currently
situated across the Northeast. Being a slightly more potent
shortwave in amplitude, chances are a little greater for more
snow shower activity rather than flurries. High-res guidance has
begun to pick up on this trend with the 3 km NAM and HRRR both
forecasting several snow/rain shower bands pushing from
northwest to southeast through the afternoon. A localized jet
enhancement will accompany this shortwave impulse, which will
help increase any forcing for ascent. Some of these showers may
be convective in nature given forecast LI values above 6 and a
narrow band of non- zero MLCAPE. Comparing these values to
WINDEX suggests there is the potential for a few snow squalls.
Not completely sold on this compared to previous events this
season, but would not be surprised if one or two squalls/bands
form.
Raised PoPs above the overall blended guidance to account for these
chances and mention the chance for snow and/or rain showers. The dry
air will be one inhibiting factor with dew point values in the
single digits and teens. Wetbulbing effects will likely work in
favor of keeping any showers to the frozen variety, even though high
temperatures are forecast to reach the mid to upper 30s, with all
areas climbing above freezing except the Pocono Plateau. As for now,
kept only measurable snowfall across the Pocono Plateau with values
of up to three tenths of an inch. A dusting to a coating of snow is
possible if and where any stronger snow bands or squalls move
through. Given the complexity in forecasting where these may occur,
this is not included in the grids. Best chances for snow
showers/squalls will generally be north of a Reading to Philadelphia
to Toms River line.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Any lingering snow showers or flurries will move offshore overnight
as the departing shortwave exits the region. Winds will begin to
slacken, though it will still remain breezy with winds from 10 to 20
mph. Another chilly night with lows in the teens across the Poconos
and NW New Jersey to mid 20s across the rest of the CWA.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Overview: Sunday will be tranquil as the high shifts over our
region. Starting late Monday however, our focus will be on a front
which is expected to stall just northwest of our region. A series of
low pressure systems lifting along the front could bring periods of
precipitation to our region through Wednesday when the front is
expected to finally push south of our region. A coastal low could
approach our region late next week.
Details:
Sunday...The dominant feature through this period will be the high
crossing and shifting off shore. Consequently, we should have
tranquil and dry weather. The continental polar airmass will begin
to shift off shore, resulting in temperatures closer to normal with
highs mostly in the 40s.
Monday...There seemed to be good agreement among the models in
pushing back the timing of the front approaching and stalling to the
northwest of our region. Consequently, most of Monday should be dry.
Thanks to southerly return flow, expect a significant warming trend
starting Monday, with highs in the 50s, which is 5 to 10 degrees
above normal.
Monday night through Wednesday...A series of surface lows will lift
along the front through this period. It still doesn't look like we
will have a washout through the entire period. However, there remain
some differences among models on the exact timing of these lows.
Therefore, made only minor tweaks to the precipitation forecast
through Tuesday night. However, there seems to be a trend with
relatively good model agreement showing the front pushing south of
the region during the day on Wednesday. This is about 12 hours
faster than what models were showing with yesterdays model runs. If
this trend continues, we should see the rain taper off through the
day on Wednesday.
Wednesday night through Friday...A few mid level short wave troughs
could cross the region in the wake of the cold front Wednesday night
and Thursday, but there is very poor model agreement on the timing
or even if there will be enough lift with any of the troughs to
support precipitation. Thus, stayed close to the previous forecast
and a blend of guidance. The main thing to watch through this period
is if a coastal low will develop and affect the Mid Atlantic at the
end of next week. There are still a lot of variables to resolve with
this system, including the exact track (if it will be tracking close
enough to the coast to affect us) and if the surface low will be in
close proximity to the coast as the mid and upper level trough
approaches, allowing the surface low to intensify. Will have to
watch this closely through the week.
&&
.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
VFR conditions with a few low clouds down to 045 with a similar
pattern to Friday with a few scattered flurries and snow
showers. Confidence on timing and location of these snow showers
is relatively low at this point, but best chances remain from
20-00Z at RDG, ABE, and TTN (perhaps as far south as PNE and
PHL). Reduced VSBY restrictions to MVFR or IFR possible if
stronger snow bands do occur, though likely very short-lived.
West winds up to 15 knots with gusts increasing to 20-25 knots
after 15Z. Winds turning northwesterly after 23Z.
Tonight...VFR with any lingering snow showers or flurries
pushing offshore out of the region. West-northwest winds from 10
to 15 knots, with a few gusts to 20 knots possible.
Outlook...
Sunday...VFR conditions expected. Westerly winds 5 to 15 kt,
shifting to southwesterly. Moderate Confidence.
Monday through Wednesday...Beginning late Monday afternoon, there is
a chance for periods of MVFR or even IFR conditions as rain moves
into the region. Moderate confidence that all TAF sites will see
rain, but low confidence if this will translate to a prolonged
period of MVFR/IFR conditions.
&&
.MARINE...
Sub-SCA conditions on tap through the overnight.
Conditions increasing back to advisory criteria after a short
break with winds increasing from 10 to 20 knots overnight to 20
to 30 knots during the day. Seas building to 3 to 5 feet. An SCA
is in effect from 14Z through 11Z Sunday for the Delaware Bay
and from 14Z through 15Z for the Atlantic zones.
Outlook...
Sunday...Once wind gusts drop below 25 kt Sunday morning, winds and
seas should remain below SCA criteria through Sunday night.
Monday through Wednesday...Seas will begin building in response to a
shift to southerly winds. SCA conditions will be possible primarily
for the Atlantic coastal waters.
&&
.FIRE WEATHER...
An upper level trough will continue to filter a cold and dry airmass
into the region. A combination of low relative humidity values dropping
below 50 percent with dry fuels alongside gusty winds will enhance the
risk for the spread of fires. An SPS for fire wx concerns has been issued
for southern New Jersey, including the Pine Barrens, where conditions
will be most favorable. Dry weather should prevail through the remainder
of the weekend before a series of low pressure systems bring chances for
rain early next week.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 10 AM EST Sunday for ANZ450>455.
Small Craft Advisory until 6 AM EST Sunday for ANZ430-431.
&&
Synopsis...Johnson
Near Term...Davis/Fitzsimmons
Short Term...Davis
Long Term...Johnson
Aviation...Davis/Johnson
Marine...Davis/Johnson
Fire Weather...Hazardous weather outlook, Feb 29, 3:39 AM EST, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 339 AM EST Sat Feb 29 2020 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-010845- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 339 AM EST Sat Feb 29 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-010845- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 339 AM EST Sat Feb 29 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Feb 29, 9:44 AM EST, 3 hours 6 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 944 AM EST Sat Feb 29 2020 DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062- 070-071-101>106-291615- New Castle-Cecil-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- Including the cities of Wilmington, Elkton, Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Freehold, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 944 AM EST Sat Feb 29 2020 ...SNOW SHOWERS AND SNOW SQUALLS EXPECTED THROUGH THIS AFTERNOON... Snow showers and snow squalls are expected across the area through this afternoon. A snow squall has been moving southward across southern New York and northern Pennsylvania producing up to a half inch of snow and visibility as low as one quarter mile at times. Visibilities will drop quickly to one mile or less in heaviest snowfall. Winds may gust up to 40 mph at times. Snow accumulations are expected to remain below one inch. Drivers are urged to use extra caution if you must travel this afternoon. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Slow down and allow extra time when traveling. Staarmann
Special weather statement, Feb 29, 9:46 AM EST, 3 hours 4 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 946 AM EST Sat Feb 29 2020 NJZ001-007>010-PAZ054-055-060>062-103-105-291630- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks- Lehigh-Northampton-Western Montgomery-Upper Bucks- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, Easton, Collegeville, Pottstown, Chalfont, and Perkasie 946 AM EST Sat Feb 29 2020 ...SNOW SHOWERS AND SNOW SQUALLS EXPECTED THROUGH THIS AFTERNOON... Snow showers and snow squalls are expected across the area through this afternoon. A snow squall has been moving southward across southern New York and northern Pennsylvania producing up to a half inch of snow and visibility as low as one quarter mile at times. Visibilities will drop quickly to one mile or less in heaviest snowfall. Winds may gust up to 40 mph at times. Snow accumulations are expected to remain below one inch. Drivers are urged to use extra caution if you must travel this afternoon. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Slow down and allow extra time when traveling. Staarmann
Special weather statement, Feb 29, 9:51 AM EST, 2 hours 59 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 951 AM EST Sat Feb 29 2020 DEZ001-MDZ008-NJZ012-013-015>019-PAZ070-071-101-102-104-106- 291630- New Castle-Cecil-Middlesex-Western Monmouth-Mercer-Salem- Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia- Western Chester-Eastern Chester-Eastern Montgomery-Lower Bucks- Including the cities of Wilmington, Elkton, New Brunswick, Freehold, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Norristown, Lansdale, Morrisville, and Doylestown 951 AM EST Sat Feb 29 2020 ...SNOW SHOWERS AND SNOW SQUALLS POSSIBLE THROUGH THIS AFTERNOON... Snow showers and snow squalls are possible across the area through this afternoon. A snow squall has been moving southward across southern New York and northern Pennsylvania producing up to a half inch of snow and visibility as low as one quarter mile at times. Rapid changes in visibility and potentially slick roads are likely to lead to accidents. Slow down and allow extra time when traveling. Staarmann
Special weather statement, Feb 29, 12:50 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1250 PM EST Sat Feb 29 2020
NJZ001-007-008-291815-
Morris-Sussex-Warren-
1250 PM EST Sat Feb 29 2020
...A HEAVY SNOW SHOWER WILL AFFECT WEST CENTRAL MORRIS...SOUTH
CENTRAL SUSSEX AND NORTHERN WARREN COUNTIES...
At 1249 PM EST, a heavy snow shower was located over Blairstown, or
14 miles southwest of Newton, moving east at 30 mph.
Locations impacted include...
Hopatcong, Hackettstown, Blairstown, Stanhope, Netcong, Hope,
Andover, Great Meadows-Vienna, Allamuchy-Panther Valley, Greendell,
Columbia, Budd Lake, Beatyestown, Long Valley and Beattyestown.
This includes Interstate 80 in New Jersey between mile markers 4 and
26.
Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4098 7466 4075 7481 4093 7510 4095 7511
4102 7508
TIME...MOT...LOC 1749Z 290DEG 24KT 4095 7500
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 10:21 AM EST | Snow Squall Warning | PHI | Sussex | 39 min |
| Feb 29, 11:05 AM EST | Snow Squall Warning | PHI | Morris, Sussex, Warren | 55 min |
| Feb 29, 1:09 PM EST | Special Weather Statement | PHI | Morris | 36 min |
| Feb 29, 1:29 PM EST | Special Weather Statement | PHI | Warren | 46 min |
Nearby
Special Weather Statements in New Jersey, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.